Fentanyl is a synthetic opioid drug similar to morphine but 50 to 100 times more potent than morphine. It is a class II prescription drug used for pain relief after surgeries or for those with chronic pain that has become tolerant to other opioid drugs.
Illegally made Fentanyl
Recently, Fentanyl abuse has risen dramatically. It is part of the opioid crisis facing America. Illegally made Fentanyl is sold by drug dealers due to its heroin-like effect. Dealers often add it to heroin and or cocaine. Most often the user has no idea that it is mixed into the drug they just bought.
According to the CDC, in 2017, 67.8% of the 70,237 drug overdose deaths involved opioids. Illegal fentanyl has made overdose deaths the highest they have been in years.
What to do about fentanyl overdose
The CDC recommends the following actions to answer the increases in fentanyl-related overdose deaths:
- Public health departments: across the country Public Health Departments need to explore how to more quickly detect drug overdose epidemics, including fentanyl.
- Medical examiners and coroners: Screen for fentanyl in suspected opioid overdose cases, especially, in regions reporting increases in fentanyl confiscations, fentanyl-related overdose fatalities or unusually high spikes in heroin or unspecified drug overdose fatalities.
- Law enforcement: Law enforcement can play a vital role in recognizing and act in response to increases in the sales and use of illegally made fentanyl.
Expand Use of Naloxone
Naloxone (Narcan) is a critical tool in preventing fatal opioid overdoses. It is a safe and successful remedy to opioid-related overdoses, including heroin and fentanyl.
- Health Care Providers: Multiple doses of Naloxone may need to be dispensed per overdose because of fentanyl’s high potency compared to other opioids.
- Harm reduction organizations: Conduct training on Narcan use to persons at risk for opioid-related overdose and their friends and family members. Doctors, ERs, and pharmacies should discuss Narcan with patients when they fill an opioid prescription.
What are the symptoms of overdose with fentanyl
If you or a loved one is using either prescription or illegally made fentanyl you should know the signs of an overdose. The symptoms of fentanyl (and other opioids) oversose may include the following:
- uncommon sleepiness or unresponsiveness especially when another drug was also used
- slow, shallow breathing or stopped breathing
- smaller pupils (black circles in the middle of the eyes)
- slow heartbeat or low blood pressure
- skin feels cold and clammy
- nails and lips are blue
If you administer Naloxone to yourself or a loved one, call 911 as the overdose can last for several hours even with Naloxone being used. That is why it often takes more than one dose of Naloxone per overdosed victim. It gives the fentanyl overdose victim a second chance at life where he or she can seek recovery for their addiction.
At 449 Recovery, helping each client overcome every challenge on the road to recovery is our greatest goal. We believe that healing is best obtained in an environment that will encourage it. The endless monitored detoxification, in conjunction with long term treatment programs at 449 Recovery are provided in a caring and structured atmosphere. Our goal is to execute practices that will leave a lifelong impact on the recipients. We aim for no one to leave unchanged, but for everyone to lead a happier and healthier lifestyle. Procrastination is the enemy of success, so please give us a call at (855) 435-7449 to gain more insight about our all-inclusive alcohol and drug addiction treatment program today